Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pulmonary Fibrosis

Pulmonary embolism

12/18/2008

Question:

My mother died last month from what the Dr said was a pulmonary embolism. She had Plumonary Fibrosis, and had been diagnoised alittle over a year ago. She was on oxygen 24/7 at a level of 6. She was also taking a blood thinner for factor V and had been for several years, and she had her blood tested every couple days to make sure it was at the proper level. She had also had the screens in her groin arteries to prevent clots from traveling to the heart or lungs. I am wondering how the she could have developed this embolism in her lungs??

Answer:

Most pulmonary emboli arise from blood clots in the legs that then break off and travel through the veins of the body to the lung. Less commonly, blood clots can arise from other locations in the body such as the chambers on the right side of the heart, the inferior vena cava (large vein in the abdomen), or the veins in the arms and neck.

It is uncommon for patients to develop blood clots while taking the blood thinner coumadin but sometimes patients can develop clots if the blood levels (called the INR) transiently drop down.

Also, patients with some types of cancers can develop blood clots despite the blood being appropiately thin using coumadin. Another possibility is that death may have occurred due to some other event that mimiced a pulmonary embolus as can happen with myocardial infarction (heart attack) or cardiac arrhythmia (abnormal heart rhythm).

For more information:

Go to the Pulmonary Fibrosis health topic, where you can:

Response by:

James N Allen, Jr, MD James N Allen, Jr, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University